Alert archive / Minnesota / Winter Storm Watches in 2020

Winter Storm Watch 7, NWS Twin Cities, MN

October 21, 202010 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Oct 21, 2020, 4:07 AM CDT for 10 counties in Minnesota. It took effect at Oct 22, 2020, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 4:07 AM CDT (09:07 UTC)
In effect from
Oct 22, 2020, 4:00 AM CDT
Expired
Oct 21, 2020, 3:10 PM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 136 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 602 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
602 m²/s²
0-3 km storm-relative helicity
711 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS43 KMPX 210907
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Wed Oct 21 2020

...HEAVY SNOW POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA LATE
TONIGHT THROUGH THURSDAY EVENING...

.A Winter Storm Watch is in effect from late tonight through
Thursday evening northwest of a line from Benson, to St. Cloud, to
Mora. A band of snow is expected to develop late tonight and
persist through Thursday and into early Thursday evening. Snow
rates of 1 inch per hour are possible, especially late tonight and
early Thursday. Precipitation will transition from snow, to a
wintry mix, to all rain over a short distance as one heads
southeast. This will result in a tight snowfall gradient that may
shift slightly in future forecasts. In areas that remain snow,
total accumulation in excess of 6 inches is possible. 

MNZ041>045-047>050-055-212015-
/O.NEW.KMPX.WS.A.0007.201022T0900Z-201023T0300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Swift-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
and Benson
407 AM CDT Wed Oct 21 2020

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulation in excess 
  of 6 inches possible.

* WHERE...Portions of central, east central and west central
  Minnesota, especially along and north of a line from Morris to 
  Lake Mille Lacs.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Confidence in the location of the southern
  edge of the heavy snow is lower than normal. Snow accumulation
  may vary significantly within a county where the precipitation
  transition zone sets up. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Borghoff
1 follow-up statement
839 
WWUS43 KMPX 212010
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Wed Oct 21 2020

...HEAVY SNOW LIKELY ACROSS PORTIONS OF CENTRAL MINNESOTA LATE 
TONIGHT THROUGH THURSDAY EVENING...

.A Winter Storm Warning is in effect from late tonight through 
Thursday evening for Douglas, Todd, Morrison, and Stevens counties.
A band of snow is expected to develop late tonight and persist 
through Thursday and into early Thursday evening. Snow rates of 1 
inch per hour are possible, especially late tonight and early 
Thursday. Areas in the Winter Storm Warning can expect 4 to 7 
inches of snow.

Precipitation will transition from snow, to a wintry mix, to all 
rain over a short distance as one heads southeast. This will 
result in a tight snowfall gradient that may shift slightly in 
future forecasts. In addition, there is a chance for light icing
accumulations, so have issued a Winter Weather Advisory for
southwest Minnesota.

MNZ041>043-047-220415-
/O.UPG.KMPX.WS.A.0007.201022T0900Z-201023T0300Z/
/O.NEW.KMPX.WS.W.0006.201022T0900Z-201023T0300Z/
Douglas-Todd-Morrison-Stevens-
Including the cities of Alexandria, Long Prairie, Little Falls, 
and Morris
310 PM CDT Wed Oct 21 2020

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM CDT
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Douglas, Todd, Morrison and Stevens Counties.

* WHEN...From 4 AM to 10 PM CDT Thursday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling, keep an extra flashlight, food, and water in your 
vehicle in case of an emergency. Drive with caution.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ044-045-048>050-055-220415-
/O.UPG.KMPX.WS.A.0007.201022T0900Z-201023T0300Z/
/O.NEW.KMPX.WW.Y.0016.201022T0900Z-201023T0300Z/
Mille Lacs-Kanabec-Pope-Stearns-Benton-Swift-
Including the cities of Princeton, Mora, Glenwood, St Cloud, 
Sauk Rapids, and Benson
310 PM CDT Wed Oct 21 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM CDT
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches.
  Light ice accumulations possible.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From 4 AM to 10 PM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ054-056>058-064-065-073-220415-
/O.NEW.KMPX.WW.Y.0016.201022T0900Z-201023T0300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-
Redwood-
Including the cities of Madison, Montevideo, Willmar, Litchfield,
Granite Falls, Olivia, and Redwood Falls
310 PM CDT Wed Oct 21 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM CDT
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to one inch and ice accumulations of a 
  light glaze.

* WHERE...Portions of central, southwest and west central 
  Minnesota.

* WHEN...From 4 AM to 10 PM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

jrb

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 3:57 AM CDT, 10 minutes earlier.

Area forecast discussion, Oct 21, 3:57 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
357 AM CDT Wed Oct 21 2020

.SHORT TERM...(Today through Thursday)
Issued at 357 AM CDT Wed Oct 21 2020

Widespread stratus and drizzle continue to shroud most of the
area this morning, but some clearing is occurring across west
central MN. Temperatures have slowly climbed above freezing in the
warm sector of the storm that brought daily and monthly record
snowfall yesterday. Temps won't warm much more for the day with
weak CAA and increasing cloud cover offsetting any diurnal
heating. A band of precipitation along the SD/NE border will
continue east northeastward this morning, reaching southern and
west central MN late this morning and afternoon. Thermal profiles
suggest a rain/snow mix with little or no accumulation, but a
brief burst of steadier snow is possible.

The pattern reloads Thursday as the current trough lifts out and
the next one digs into the northern Plains. Mid to upper level
frontogenesis will foster the eastward development of an east-
west band of snow late tonight (around 09Z) into west central MN.
This band may be particularly intense and capable of 1+ inch per
hour rates. The largest change to the previous forecast has been
to shift this initial band south, which had major implications on
total snow accumulation across central MN.

At the same time, surface cyclogenesis over Colorado will send an
area of low pressure northeastward along a sharp baroclinic zone
setting up from east central NE to northern IL. Precipitation will
blossom south of the initial frontogenetic band as lift and
increasing moisture overspread the area. Strong southerly mid
level flow will bring warm air aloft northward, but easterly
surface flow and widespread precipitation should keep surface
temperatures only in the low to mid 30s. This leads to a
complicated p-type scenario where predominant p-type will
transition from rain across southern/eastern MN and western WI
(with embedded thunderstorms due to steep mid level lapse rates
above a sharp, moist inversion); to a wintry mix of rain, snow,
sleet and possibly freezing rain as one heads northwest to a
narrow corridor from near Madison to St. Cloud; to all snow
northwest of there. This will result in a tight gradient of
snowfall totals somewhere across western and central MN. Making
things even more complicated is dry slotting expected to lift
northeast into southwestern MN not long after widespread precip
begins developing. QPF was lowered in these areas a bit.
Meanwhile, the snow band should remain over west central MN for
much of the day. All of this added together leads to a fairly low
confidence forecast in the northwest CWA. GEFS plumes paint the
uncertainly well with snow totals ranging from 3 to 15 inches in
Alexandria, with a mean total of 8. The official forecast has been
increased several inches with the southward shift in the
frontogenetic band and now calls for 6 to 9 inches north of a line
from Morris to Lake Mille Lacs. As such, a Winter Storm Watch
will be issued from late tonight into Thursday evening. The watch
was drawn up with a larger buffer than normal around the snow
band due to the potential for more shifting. Expect some additional
changes through today and this evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 357 AM CDT Wed Oct 21 2020

Thursday evening the last of the precipitation pushing out of the
area, with dry conditions likely as we head into early Friday
morning as the forcing moves off to the east. Cool and dry
conditions are on tap for Friday with highs in the low to mid 30s
across our area of MN with cooler temperatures in western MN as
winds shift out of the northwest at the surface behind the departing
system. Weak high pressure builds into the area for Saturday but is
quickly supplanted by yet another tough diving south and taking on a
negative tilt Sunday morning. The latest GFS/ECMWF both have MN in
the cold sector and primed to see yet another snow event, with the
ECMWF just a tad farther north which would spare I-90 from the worst
of the precipitation, although that would also introduce some mixed
precipitation into the equation. Didn't make any changes to NBM PoPs
for this period as they were within the 60-80 range which was
slightly higher than yesterday as yesterday's model runs were
generally farther south.

Tuesday/Wednesday we could see yet another system, although there is
far more uncertainty this far out. Another trough does look to dig
into the northern CONUS, but this time strong high pressure situated
to our southwest would push the most significant precipitation into
northern Minnesota and Lake Superior. The upper level cut off low
that is largely responsible for sending repeated waves of mid-level
energy into our area does look primed to reposition farther north
once we get into the middle of next week, which hopefully signals an
end to this active pattern and returns us to more fall-like
conditions rather than winter. I'm sure I'm not the only one that
would like to see the Climate Prediction Center's 3-4 week outlook
come true given how the 2nd half of October is looking!

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1218 AM CDT Wed Oct 21 2020

Areas of mist and drizzle are still present for most sites, with
low clouds lingering around as well. CIGS should improve over the
first few hours of the forecast as winds intensify out of the
northwest, however this is short lived and it will take a bit
longer for our western sites. Skies look to improve to VFR with
mainly BKN CIGS during the daylight hours, with the potential to
drop back into MVFR as a round of light precipitation is possible
along the MN river this afternoon. Not expecting much in the way
of measurable precipitation, but a drop in CIGS is certainly in
the cards.

KMSP...
CIGS remain IFR to start the TAF with a TEMPO for drizzle and fog
dropping us into LIFR for a few hours this morning. CIGS should
improve to MVFR around sunrise as winds remain at around 05kts out
of the NW, eventually improving further to VFR during the late
morning. Another dip down to MVFR is possible with some potential
for showers this afternoon, but left a mention out of the TAF for
now.

/OUTLOOK FOR KMSP/
THU...MVFR/IFR. SHRA likely. Chc RASN. Wind NE 10-20kts.
FRI...VFR with RASN/MVFR possible early. Wind NW 10-20kts.
SAT...VFR. Wind N 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Watch from late tonight through Thursday evening
     for Benton-Douglas-Kanabec-Mille Lacs-Morrison-Pope-Stearns-
     Stevens-Swift-Todd.

WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...TDH
Hazardous weather outlook, Oct 20, 8:43 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Tue Oct 20 2020

MNZ043>045-050>053-059>063-068>070-076>078-084-085-WIZ014>016-
023>028-220145-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Waseca-Steele-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
843 PM CDT Tue Oct 20 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Areas of fog and freezing drizzle are possible overnight, along
with slick roads from the snow earlier today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms on Thursday. Severe
weather is not expected.

Another storm system is developing for Sunday. At this time
measurable snowfall accumulations appear possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047>049-054>058-064>067-073>075-082-083-091>093-220145-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-Freeborn-
843 PM CDT Tue Oct 20 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms on Thursday. Severe
weather is not expected.

Another storm system is developing for Sunday. At this time
measurable snowfall accumulations appear possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Oct 20, 10:36 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             MAHTOMEDI               45.06N 92.96W
10/20/2020  M6.9 INCH        WASHINGTON         MN   PUBLIC

            PICTURE VIA TWITTER.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:10 PM CDTWinter Storm WarningMPXDouglas, Morrison, Stevens, Todd31 hr
Oct 21, 3:10 PM CDTWinter Weather AdvisoryMPXBenton, Chippewa, Kanabec, Kandiyohi, Lac qui Parle, Meeker and 7 more31 hr

Nearby

Winter Storm Watches in Minnesota, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.